Skip to main content

Existence of positive periodic solutions of second-order differential equations with weak singularities

Abstract

We establish the existence of positive periodic solutions of the second-order differential equation x +a(t)x=f(t,x)+c(t) via Schauder’s fixed point theorem, where a L 1 (R/TZ; R + ), c L 1 (R/TZ;R), f is a Caratheodory function and it is singular at x=0. Our main results generalize some recent results by Torres (J. Differ. Equ. 232:277-284, 2007).

MSC: 34B10, 34B18.

1 Introduction

In this paper, we are concerned with the existence of positive periodic solutions of the second-order differential equation

x +a(t)x=f(t,x)+c(t)
(1.1)

with a L 1 (R/TZ; R + ), c L 1 (R/TZ;R), fCar(R/TZ×(0,);R) is a L 1 Caratheodory function, and f is singular at x=0.

The interest on this type of equations began with the paper of Lazer and Solimini [1]. They dealt with the case that a0 and f(x)= 1 x λ , (1.1) reduces to the special equation

x = 1 x λ +c(t),
(1.2)

which was initially studied by Lazer and Solimini [1]. They proved that for λ1 (called a strong force condition in the terminology first introduced by Gordon [2], [3]), a necessary and sufficient condition for the existence of a positive periodic solution of (1.2) is that the mean value of c is negative,

c ¯ = 1 T 0 T c(t)dt<0.

Moreover, if 0<λ<1 (weak force condition) they found examples of functions c with negative mean values and such that periodic solutions do not exist.

If compared with the literature available for strong singularities, see [4]–[15] and the references therein, the study of the existence of periodic solutions in the presence of a weak singularity is much more recent and the number of references is considerably smaller. The likely reason may be that with a weak singularity, the energy near the origin becomes finite, and this fact is not helpful for obtaining the a priori bound needed for a classical application of the degree theory, and also is not helpful for the fast rotation needed in recent versions of the Poincaré-Birkhoff theorem. The first existence result with a weak force condition appears in Rachunková et al.[16]. Since then, Eq. (1.1) with f having weak singularities has been studied by several authors; see Torres [17], [18], Franco and Webb [19], Chu and Li [20] and Li and Zhang [21].

Recently, Torres [18] showed how a weak singularity can play an important role if Schauder’s fixed point theorem is chosen in the proof of the existence of positive periodic solutions for (1.1). From now on, for a given function ξ L [0,], we denote the essential supremum and infimum of ξ by ξ and ξ , respectively. We write ξ0 if ξ0 for a.e. t[0,T] and it is positive in a set of positive measure. Under the following assumption:

(H1) the linear equation u +a(t)u=0 is nonresonant and the corresponding Green’s function obeys

G(t,s)0,(t,s)[0,T]×[0,T],

Torres showed the following.

Theorem A

[18], Theorem 1]

Let (H1) hold and define

γ(t)= 0 T G(t,s)c(s)ds.
(1.3)

Assume that

(H2) there existb L 1 (0,T)withb0andλ>0such that

0f(t,u) b ( t ) u λ for all u>0,a.e. t[0,T].

If γ >0, then there exists a positive T-periodic solution of (1.1).

Theorem B

[18], Theorem 2]

Let (H1) hold. Assume that

(H3) there exist two functionsb, b ˆ L 1 (0,T)withb, b ˆ 0and a constantλ(0,1)such that

0 b ˆ ( t ) u λ f(t,u) b ( t ) u λ ,u(0,),a.e. t[0,T].

If γ =0, then (1.1) has a positive T-periodic solution.

Theorem C

[18], Theorem 4]

Let (H1) and (H3) hold. Let

β ˆ = min t [ 0 , T ] ( 0 T G ( t , s ) b ˆ ( s ) d s ) , β = max t [ 0 , T ] ( 0 T G ( t , s ) b ( s ) d s ) .

If γ 0 and

γ ( β ˆ ( β ) λ λ 2 ) 1 1 λ 2 ( 1 1 λ 2 ) ,

then (1.1) has a positive T-periodic solution.

Obviously, (H2) and (H3) are too restrictive so that the above mentioned results are only applicable to (1.1) with nonlinearity which is bounded at origin and infinity by a function of the form 1 u λ . Very recently, Ma et al.[22] generalized Theorems A-C under some conditions which allow the nonlinearity f to be bounded by two different functions 1 u α and  1 u β .

Notice that b0 in (H2), and b, b ˆ 0 in (H3). Of course the natural question is: what would happen if we allow that the functions b and b ˆ may change sign?

It is worth remarking that if b L 1 (R/TZ;R) changes its sign, then the existence of T-periodic solutions for the equation

x = b ( t ) x 3
(1.4)

is still open; see Bravo and Torres [23] and Hakl and Torres [24]. Notice that (1.4) plays an important role in the study of stabilization of matter-wave breathers in Bose-Einstein condensates [25], the propagation of guided waves in optical fibers [26], and in the electromagnetic trapping of a neutral atom near a charged wire [27].

In the sequel, we denote the set of continuous T-periodic functions by C T . Define

γ(t)= 0 T G(t,s)c(s)ds,
(1.5)

which is just the unique T-periodic solution of the linear equation x +a(t)x=c(t). For yC[0,T], let us define

y + =max{y,0}, y =max{y,0}.

It is the purpose of this paper to general Theorems A-C under some assumptions which allow the nonlinearity b and b ˆ to change sign. The main tool is Schauder’s fixed point theorem.

2 Existence of periodic solutions

We will state and prove three results on the existence of T-periodic positive solutions of (1.1) according to the cases

γ >0; γ =0; γ <0.
(2.1)

Theorem 2.1

Let γ >0. Assume (H1) and

(A1) there existsbC[0,T]with

meas I + >0,meas I >0,
(2.2)

where

I + = { t [ 0 , T ] b ( t ) > 0 } , I = { t [ 0 , T ] b ( t ) < 0 } ,
(2.3)

and there exists λ>0 such that

0f(t,x) b ( t ) x λ ,x(0,) and t I +
(2.4)

and

0f(t,x) b ( t ) x λ ,x(0,) and t I .
(2.5)

If

( β ) ( γ 2 ) 1 + λ ,
(2.6)

then there exists a positive T-periodic solution of (1.1).

Proof

A T-periodic solution of (1.1) is just a fixed point of the completely continuous map F: C T C T defined as

F[u](t):= 0 T G(t,s) [ f ( s , x ( s ) ) + c ( s ) ] ds= 0 T G(t,s)f ( s , x ( s ) ) ds+γ(t).
(2.7)

By a direct application of Schauder’s fixed point theorem, the proof is finished if we prove that maps the closed convex set defined as

K= { x C T : r x ( t ) R  for all  t }
(2.8)

into itself, where R>r>0 are positive constants to be fixed properly. In fact, if we define the function

β + (t)= 0 T G(t,s) b + (s)ds, β (t)= 0 T G(t,s) b (s)ds,

let us fix r:= γ 2 which is positive by hypothesis. Given xK, by the nonnegative sign of G and (2.4)-(2.5),

F[u](t) ( β + ) R λ ( β ) r λ + γ ( β ) r λ + γ ,
(2.9)
F[u](t) ( β + ) r λ ( β ) R λ + γ ( β + ) r λ + γ .
(2.10)

Set

r:= γ 2 ,R:= ( β + ) ( γ / 2 ) λ = 2 λ ( β + ) γ λ + γ .
(2.11)

Then for xK, it follows from (2.6) that

F[u](t) γ 2 =r

and

F[u](t) 2 λ ( β + ) γ λ + γ =R.
(2.12)

Thus, F(K)K. Clearly, R>r>0, so the proof is finished. □

Remark 2.1

If b0 in [0,T], then β 0, and accordingly ( β ) =0. In this case, (2.6) is satisfied for all λ>0 and γ with γ >0. So, Theorem 2.1 generalizes Theorem A.

For u C T , let us define

I + u = { t [ 0 , T ] u ( t ) > 0 } , I u = { t [ 0 , T ] u ( t ) < 0 } .

Theorem 2.2

Let γ =0. Assume (H1) and

(A2) there existb,hC[0,T]and0<λ<1such that

I + h I + b , I h I b , 0 h ( t ) x λ f ( t , x ) b ( t ) x λ , x ( 0 , )  and a.e.  t I + b ,
(2.13)
0 h ( t ) x λ f(t,x) b ( t ) x λ ,x(0,) and a.e. t I b ,
(2.14)

(A3) h and b satisfy

( h + ) s 0 1 λ ( b ) s 0 λ + 1 1,
(2.15)

where

s 0 :=min { s s [ 2 , )  with  ( h + ) s 1 λ 1  and  ( b + ) s λ + γ s } .
(2.16)

Then there exists a positive T-periodic solution of (1.1).

Proof

We follow the same strategy and notation as in the proof of Theorem 2.1. Again, we need to fix r<R such that F(K)K. We define the functions

β + ( t ) = 0 T G ( t , s ) b + ( s ) d s , β ( t ) = 0 T G ( t , s ) b ( s ) d s , δ + ( t ) = 0 T G ( t , s ) h + ( s ) d s , δ ( t ) = 0 T G ( t , s ) h ( s ) d s .

Recall

F[u](t):= 0 T G(t,s) [ f ( s , x ( s ) ) + c ( s ) ] ds= 0 T G(t,s)f ( s , x ( s ) ) ds+γ(t).
(2.17)

Some easy computations prove that it is sufficient to find r<R such that

F [ u ] ( t ) I + b G ( t , s ) b + ( s ) r λ d s I h G ( t , s ) h ( s ) R λ d s + γ F [ u ] ( t ) ( b + ) r λ ( h ) R λ + γ R ,
(2.18)
F [ u ] ( t ) I + h G ( t , s ) h + ( s ) R λ d s I b G ( t , s ) b ( s ) r λ d s F [ u ] ( t ) ( h + ) R λ ( b ) r λ r .
(2.19)

Taking R=1/r, it is sufficient to find R>1 such that

( b + ) R λ ( h ) R λ + γ R,
(2.20)
( h + ) R 1 λ ( b ) R λ + 1 1.
(2.21)

Obviously, conditions (2.15) and (2.16) guarantee that (2.20) and (2.21) hold for R= s 0 . □

Theorem 2.3

Let γ 0. Assume (H1) and (A2) and

(A4) there exists

r 0 { r | r ( 0 , 1 / 2 ]  and  r λ ( b + )  and  ( h + ) [ ( b + ) ] λ r λ 2 + γ r } ,
(2.22)

such that

( h + ) [ ( b + ) ] λ r 0 λ 2 ( b ) r 0 λ + γ r 0 .
(2.23)

Then there exists a positive T-periodic solution of (1.1).

Proof

In this case, to prove that F(K)K it is sufficient to find r<R such that

( b + ) r λ ( h ) R λ R,
(2.24)
( h + ) R λ ( b ) r λ + γ r.
(2.25)

If we fix r= r 0 and R= ( b + ) r 0 λ , then R1> 1 2 r and (2.22), (2.23) ensure that (2.24) and (2.25) hold. □

Remark 2.2

It is easy to check that if I b =, then (2.23) reduces to

( h ) [ ( b ) ] λ r 0 λ 2 + γ r 0 .
(2.26)

As in the proof of [1], Theorem 4], we may take r 0 = [ h b λ λ 2 ] 1 1 λ 2 , then (2.26) can be reduced by the condition (2.22).

Remark 2.3

As an application of Theorem 2.1, let us consider the problem

u (t)+ 1 16 u(t)= b ( t ) u λ ( t ) +c(t),t(0,1),
(2.27)
u(0)=u(T), u (0)= u (T),
(2.28)

where

c(t)1,b(t)=t 1 10 ,t[0,1].
(2.29)

By [28], Lemma 2.3], the Green function of the linear problem

u ( t ) + 1 16 u ( t ) = 0 , t ( 0 , 1 ) , u ( 0 ) = u ( T ) , u ( 0 ) = u ( T ) ,

can be explicitly given by

G(t,s)= 2 ( sin t 4 sin t 1 4 ) ( sin s 4 sin s 1 4 ) sin 1 4 ( 1 cos 1 4 ) + 4 sin 1 4 { sin t 1 4 sin s 4 , 0 s t 1 , sin s 1 4 sin t 4 , 0 t s 1 .

Equation (2.29) yields

γ(t)= 0 1 G(t,s)c(s)ds= 16 ( sin t 4 sin t 1 4 ) sin 1 4 + 16 sin 1 4 ( sin t 1 4 + sin 1 4 sin t 4 ) =16

and

β ( t ) = 0 1 G ( t , s ) b ( s ) d s < 0 1 10 G ( t , s ) d s = 8 ( sin t 4 sin t 1 4 ) ( 1 cos 1 4 + cos 9 40 cos 1 40 ) ( 1 cos 1 4 ) sin 1 4 + 16 ( sin t 1 4 cos 9 40 sin t 4 + sin 1 4 ) sin 1 4 ,

and consequently

γ =16, ( β ) 1.99729.

Since 1.99729 8 1 + λ for all λ(0,), Theorem 2.1 guarantees that the set (2.27), (2.28) has at least one positive 1-periodic solution.

Author’s contributions

YM completed the study, carried out the results of this article and drafted the manuscript, and checked the proofs and verified the calculation. The author read and approved the final manuscript.

References

  1. 1.

    Lazer AC, Solimini S: On periodic solutions of nonlinear differential equations with singularities. Proc. Am. Math. Soc. 1987, 99: 109-114. 10.1090/S0002-9939-1987-0866438-7

    MathSciNet  Article  Google Scholar 

  2. 2.

    Gordon WB: Conservative dynamical systems involving strong forces. Trans. Am. Math. Soc. 1975, 204: 113-135. 10.1090/S0002-9947-1975-0377983-1

    Article  Google Scholar 

  3. 3.

    Gordon WB: A minimizing property of Keplerian orbits. Am. J. Math. 1977, 99: 961-971. 10.2307/2373993

    Article  Google Scholar 

  4. 4.

    Bonheure D, Fabry C, Smets D: Periodic solutions of forced isochronous oscillators at resonance. Discrete Contin. Dyn. Syst. 2002, 8(4):907-930. 10.3934/dcds.2002.8.907

    MathSciNet  Article  Google Scholar 

  5. 5.

    Fonda A: Periodic solutions of scalar second order differential equations with a singularity. Mém. Cl. Sci., Acad. R. Belg. 1993, 8: 68-98.

    Google Scholar 

  6. 6.

    Fonda A, Manásevich R, Zanolin F: Subharmonics solutions for some second order differential equations with singularities. SIAM J. Math. Anal. 1993, 24: 1294-1311. 10.1137/0524074

    MathSciNet  Article  Google Scholar 

  7. 7.

    Habets P, Sanchez L: Periodic solutions of some Liénard equations with singularities. Proc. Am. Math. Soc. 1990, 109: 1135-1144. 10.1090/S0002-9939-1990-1009992-7

    MathSciNet  Article  Google Scholar 

  8. 8.

    Jiang D, Chu J, Zhang M: Multiplicity of positive periodic solutions to superlinear repulsive singular equations. J. Differ. Equ. 2005, 211(2):282-302. 10.1016/j.jde.2004.10.031

    MathSciNet  Article  Google Scholar 

  9. 9.

    del Pino M, Manásevich R: Infinitely many T -periodic solutions for a problem arising in nonlinear elasticity. J. Differ. Equ. 1993, 103: 260-277. 10.1006/jdeq.1993.1050

    Article  Google Scholar 

  10. 10.

    del Pino M, Manásevich R, Montero A: T -Periodic solutions for some second order differential equations with singularities. Proc. R. Soc. Edinb., Sect. A 1992, 120(3-4):231-243. 10.1017/S030821050003211X

    Article  Google Scholar 

  11. 11.

    del Pino M, Manasevich R, Murua A: On the number of 2 π -periodic solutions for u +g(u)=s(1+h(t)) using the Poincaré-Birkhoff theorem. J. Differ. Equ. 1992, 95: 240-258. 10.1016/0022-0396(92)90031-H

    MathSciNet  Article  Google Scholar 

  12. 12.

    Rachunková I, Stanek S, Tvrdý M: Singularities and Laplacians in boundary value problems for nonlinear ordinary differential equations. In Handbook of Differential Equations: Ordinary Differential Equations. Elsevier, Amsterdam; 2006.

    Google Scholar 

  13. 13.

    Torres PJ: Bounded solutions in singular equations of repulsive type. Nonlinear Anal. 1998, 32: 117-125. 10.1016/S0362-546X(97)00456-2

    MathSciNet  Article  Google Scholar 

  14. 14.

    Torres PJ, Zhang M: Twist periodic solutions of repulsive singular equations. Nonlinear Anal. 2004, 56: 591-599. 10.1016/j.na.2003.10.005

    MathSciNet  Article  Google Scholar 

  15. 15.

    Zhang M: A relationship between the periodic and the Dirichlet BVPs of singular differential equations. Proc. R. Soc. Edinb., Sect. A 1998, 128: 1099-1114. 10.1017/S0308210500030080

    Article  Google Scholar 

  16. 16.

    Rachunková I, Tvrdý M, Vrkoč I: Existence of nonnegative and nonpositive solutions for second order periodic boundary value problems. J. Differ. Equ. 2001, 176: 445-469. 10.1006/jdeq.2000.3995

    Article  Google Scholar 

  17. 17.

    Torres PJ: Existence of one-signed periodic solutions of some second order differential equations via a Krasnoselskii fixed point theorem. J. Differ. Equ. 2003, 190: 643-662. 10.1016/S0022-0396(02)00152-3

    Article  Google Scholar 

  18. 18.

    Torres PJ: Weak singularities may help periodic solutions to exist. J. Differ. Equ. 2007, 232: 277-284. 10.1016/j.jde.2006.08.006

    Article  Google Scholar 

  19. 19.

    Franco D, Webb JKL: Collisionless orbits of singular and nonsingular dynamical systems. Discrete Contin. Dyn. Syst. 2006, 15: 747-757. 10.3934/dcds.2006.15.747

    MathSciNet  Article  Google Scholar 

  20. 20.

    Chu J, Li M: Positive periodic solutions of Hill’s equations with singular nonlinear perturbations. Nonlinear Anal. 2008, 69: 276-286. 10.1016/j.na.2007.05.016

    MathSciNet  Article  Google Scholar 

  21. 21.

    Li X, Zhang Z: Periodic solutions for damped differential equations with a weak repulsive singularity. Nonlinear Anal. 2009, 70(6):2395-2399. 10.1016/j.na.2008.03.023

    MathSciNet  Article  Google Scholar 

  22. 22.

    Ma R, Chen R, He Z: Positive periodic solutions of second-order differential equations with weak singularities. Appl. Math. Comput. 2014, 232: 97-103. 10.1016/j.amc.2013.12.142

    MathSciNet  Article  Google Scholar 

  23. 23.

    Bravo JL, Torres PJ: Periodic solutions of a singular equation with indefinite weight. Adv. Nonlinear Stud. 2010, 10(4):927-938.

    MathSciNet  Google Scholar 

  24. 24.

    Hakl R, Torres PJ: On periodic solutions of second-order differential equations with attractive-repulsive singularities. J. Differ. Equ. 2010, 248(1):111-126. 10.1016/j.jde.2009.07.008

    MathSciNet  Article  Google Scholar 

  25. 25.

    Saito H, Ueda M: Dynamically stabilized bright solitons in a two-dimensional Bose-Einstein condensate. Phys. Rev. Lett. 2003., 90(4): 10.1103/PhysRevLett.90.040403

    Google Scholar 

  26. 26.

    Centurion M, Porter MA, Pu Y, Kevrekidis PG, Frantzeskakis DJ, Psaltis D: Modulational instability in a layered Kerr medium: theory and experiment. Phys. Rev. Lett. 2006., 97: 10.1103/PhysRevLett.97.234101

    Google Scholar 

  27. 27.

    Hau LV, Burns MM, Golovchenko JA: Bound states of guided matter waves: an atom and a charged wire. Phys. Rev. A 1996, 45(9):6468-6478. 10.1103/PhysRevA.45.6468

    Article  Google Scholar 

  28. 28.

    Ma R, Gao C, Chen R: Existence of positive solutions of nonlinear second-order periodic boundary value problems. Bound. Value Probl. 2010., 2010: 10.1155/2010/626054

    Google Scholar 

Download references

Acknowledgements

This work was supported by the NSFC (No. 11361054).

Author information

Affiliations

Authors

Corresponding author

Correspondence to You Ma.

Additional information

Competing interests

The author declares that she has no competing interests.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (https://creativecommons.org/licenses/by/4.0), which permits use, duplication, adaptation, distribution, and reproduction in any medium or format, as long as you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ma, Y. Existence of positive periodic solutions of second-order differential equations with weak singularities. Bound Value Probl 2014, 188 (2014). https://doi.org/10.1186/s13661-014-0188-1

Download citation

Keywords

  • periodic solution
  • weak singularity
  • Schauder’s fixed point theorem
  • indefinite weight